Advanced pathophysiology Essay
Sorry, but copying text is forbidden on this website!
If available lab results, I would like to see the resulted complete blood count with differential and complete metabolic profile. Possibly supplying the patient with supplemental oxygen if deemed so by her oximetry and perfusion status review. As such the following would be the initial assessment and treatment:
Obtain vital signs: blood pressure, temperature, pulse, respiratory rate with auscultation, as well as pain scale rating Note her capillary refill time and skin color and turgor, especially around lips for color and for turgor Seeing if she has sunken eyes or dry mucous membranes indicative of dehydration.
Place a pulse oximeter on her finger for oxygenation levels. Place EKG monitor for heart rate and rhythm analysis.
Place IV for obtaining blood works and order stat CBC, CMP, PT/INR/PTT, ABG, CXR, cardiac and liver enzyme profiles. Perform blood glucose monitoring
with glucometer for immediate assessment of her diabetic state, is she hypo or hyperglycemic. Review airway for any obstruction as she is dyspneic.
While conscious review pain level, duration and site of pain and medical history-hopeful to review current medications, with attention to evaluate current mental status such as orientation to person, time and place. Note that she is in acute distress with disorientation that is progressing to unresponsiveness (Gerontological nursing, 2010).
If unresponsive at the time of arrival, the nurse needs to be vigil in looking for clues to how she is experiencing pain by looking for signs such as moaning, agitation, restlessness and facial grimacing. Assess skin is intact with no abscesses or open wounds or sores. Consider value of inserting a urinary catheter.
Tools that will be utilized in the assessment of Mrs. Baker may include: Stethoscope- will be used for listening to heart beat to ascertain dysrhythmia above 90 beats/minutes would be indicative of concern and comparing radial/peripheral pulses with baseline of heart apex rate to ascertain if variance exists , auscultation of lungs for clearness of lung fields and respiratory rate should be 16 per minute if she is over 20 breaths/ minute concern for hyperventilation and oxygen delivery and consumption would arise . Tachypnea and dyspnea are noted, oxygen would be applied.
blood pressure cuff (sphygmomanometer)- The blood pressure cuff will determine if she is normotensive or hypo-hypertensive, expected range is 120/80 mmHg if below 90 mm hg systolic or 70mm hg diastolic is cause for concern. Glucometer-ascertain rapidly, serum blood glucose level range expected 70 – 130 (mg/dL) before meals, and less than 180 mg/dL after meals (as measured by a blood glucose monitor).
blood tubes with needle access for blood testing (vacutainers)-to conduct CBC- to monitor white blood cell, red blood cell and platelet counts, CMP- for fluid and electrolyte
imbalance, kidney and liver function, ABG-, analysis for acid/base imbalance liver and cardiac enzyme for indication of liver or cardiac impairment as well as blood coagulation profile such as PT/INR/PTT- for elevation in bleeding time . Blood cultures and antibiotic sensitivities for sepsis pulse oximeter-to rapidly measure the oxygenation of her hemoglobin saturation 95 to 99 percent expected.
continuous cardiac monitoring via electrocardiogram(EKG)-to examine rhythm and rate-expect normal sinus rhythm and rate 80-100 beats per minute. Thermometer-measure the core temperature which should be 37 c if above 38 c or below 36 c if hypothermic
bladder catheterization kit
chest x-ray- cardio pulmonary function
The benefits of using these tools, as time is critical for an older patient who has multiple
organ dysfunction syndrome(MODS), is to have precise and state-of-the-art information to
effectively treat the patient. Maintaining and monitoring tissue perfusion would be key goals in
her care and I would utilize these tools to evaluate blood pressure and respirations,
monitoring pulse and assessing for any cardiac arrhythmias. To evaluate for any underlying
respiratory disease, pneumonia, PE, or pulmonary edema a chest x-ray would be advantageous.
A bladder catheter would give accurate accounting of urinary output.
The patient became unresponsive; her respirations became more labored, so breathing became the main priority while reading the scenario. The patient is unable to verbalize how she is feeling and with her dyspnea it is clear she is in respiratory distress. Evaluating the electrocardiogram would be done to ascertain if there are any dysrhythmias that could be causing the symptoms. I would review the vital signs, is the patient having hypo- hypertension?
Review the patient’s pain assessment, is the patient experiencing any pain? I would then review lab results, focusing on abnormal results. The prioritization was done with basis for basic needs first, that of breathing effectively to promote oxygenation then focus of vital sign monitoring that is compatible with sustaining life.
I would assess pain in a geriatric patient who is alert by questioning the patient directly, do they have any pain, asking them where the pain is, what is the duration of the pain and when was onset.
On a numeric pain scale 0 to 10 what is their level of pain. Are they taking any pain medication at home? In a geriatric patient who is not alert, I would need to assess the patient based on signs such as moaning, agitation, restlessness and facial grimacing. I would manage the pain in a geriatric patient experiencing multisystem failure and showing signs of pain but not alert with caution.
The elderly are susceptible to polypharmacy and often have impaired renal function that increases risk or potentiates the medication such as barbiturates. Knowing I have a standing order for acetaminophen and by judgment of the pain with a lot of moaning, restlessness and grimacing, I would elect to give the morphine 0.1mg/kg IM. She cannot take the acetaminophen by mouth as she not responsive, the 0.05 mg/kg Morphine IV will likely obtund the patient with the rapid absorption and likely decrease her blood pressure severely as she is dehydrated.
The patient’s pain level would need to be reevaluated approximately 20 minutes after administration for effectiveness and then again in one hour. It is likely with her being unconscious , I would assess by a presence or lack of grimacing, moaning or agitation. I found her to have been relieved of pain when reassessing her I have learned it is very important to recognize the fragility of the elderly related to polypharmacy, agedness of vital organs, key focus on concern of
cognitive ability and its role in assessment by nursing.
It is likely that the metformin (Glucophage) can have decreased effects when combined with Hydrochlorothiazide (diabetes forum, 2012). The patient recently added lisinopril to her regimen and this in the form of Zestoric has hctz in it as well. It is possible she has had too much hctz and the prescribing physician needs to be alerted. The recommendation for this possible interaction is to monitor blood sugar levels when taking all three of these medications.
This is especially important when starting, stopping or changing the dosage of your lisinopril/HCTZ. The collaborative team members pertinent to her care are the emergency room physician for immediate assessment, diagnosis and treatment recommendation, the medical physician involved in her current care, possibly an endocrinologist who is managing her diabetes, a pulmonologist or intensivist who is caring for her current state as a consultant and the radiologist and cardiologist who will review her lab, radiology and EKG results.
In the event where her status became unconscious the respiratory therapist and emergency room physician and ER code team responded to facilitate returning her to stable vital signs. It is likely she will need social work involvement and discharge care planning as she will be admitted until the current situation is diagnosed, treated and stabilized.
Gerontological Nursing: Competencies for Care, Second Edition, 2010. http://www.diabetesforums.com/forum/type-2-diabetes/48316-lisinopril-hctz-20-12-a.html accessed November 24, 2012.